Ask a doctor

My Skin Started to Peel Due to Acne Treatments. Why?

I had very bad acne on my cheeks when I was younger. When I put on a acne treatment, I felt a burning sensation on my skin. I put water on it so it would stop burning. After an hour or so, I noticed that my skin looked red and inflammed. I began scratching it and my skin began to peel. I kept on peeling until all the skin of my cheeks were off. And now my cheek's pores are very noticible and nothing seems to help.

Doctor Answers (1)

Skin Peeling with Acne Treatments

+1

Mild skin peeling is very common at the beginning of most topical acne treatment regimens.  However, patients experiencing significant peeling may be allergic to one of the ingredients in the acne regimen or have very sensitive skin and are developing an irritant dermatitis.  OTC products typically contain benzoyl peroxide and/or salicylic acid both of which can cause and irritant and/or allergic contact dermatitis.  I recommend making an appointment with a board certified dermatologist so an acne regimen can be prescribed specific to your skin.

Web reference: http://www.perridermatology.com

Houston Dermatologist

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...

Ask a Doctor

Get personalized answers from board-certified doctors. For free.